← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@rachelmfree

Hi everyone. I tapered off Effexor, and I will share how I did it and how it went. The way I see it is that the main problem on why so many people need to talk about this online is that most doctors I have visited just don't know how to taper antidepressants well. They do it way too quickly and each person is different and it is a slow process, but the turtle wins this race! I am going to share my own personal experience so please take this with a grain of salt as it is not meant to be medical advice in any way. You should always consult your doctor first and exercise your own judgment on what level of tapering you need. I was on Venlafaxine SR the generic form of Effexor SR. I was on the SR (slow release) so it wasn't a tablet but a capsule full of granules. I tapered over about 6 months and was only on 75 mg. It took me that long to taper without going totally crazy, and I still experienced strong side effects so please pay attention to my advice. I am troubled there are people on this feed that went cold turkey off of an SSRI. It is dangerous and you will feel like you are dying – you could put your life, job and relationships in jeopardy doing that so please be careful. Here was my gameplan. I dropped 10 granules about every 2-3 weeks depending on how I was feeling. I did this process for about 6 months or so. I literally did this down to taking 2 granules! I'm not kidding. I would open up the capsule and remove the amount I didn't need in a bowl and set it aside in an old pill bottle or Ziplock bag (just for backup if I needed it). This was the only way I was able to taper off this drug, and I still had some rough days but I was able to function through them. During my second to last month, I had vertigo and experienced some nausea as well! I was in a Pilates class and the room wouldn't stop spinning, so that week I had to take it easy. I also had some crying fits (I was numb on the drug, couldn't shed a tear) and it felt like the floodgates opened when I got towards the last two months of tapering. I cried and had some depression and anxiety. I had to talk myself down off the anxiety. I found an app called Abide that had a talk on anxiety that gave me great tools. It was a psychotherapist teaching about worry and anxiety and how to target it. I worked on that through the process. I also prayed or called friends to process when I was feeling depressed. During the entire experience, I did notice I had some restless leg syndrome and achy muscles. I've read about this elsewhere with people having withdrawals from this drug. I'm hoping it goes away. I took my last dose of this about 4 weeks ago. I'm doing ok. I'm out of a job right now so that's a tad depressing BUT I am functioning. I'm journaling and targeting my anxiety by having talks with myself on what is really bothering me – my struggle with depression and anxiety, in general, are dramatically linked. Usually, when I target one the other one chills out more. For somebody who's been out of work as long as I have, I shouldn't even be functioning but I am. I don't believe I would be in such good shape had I gone cold turkey. I think I would have gone mad! I am trying to eat many vegetables each day, and I am trying to exercise. I also started probiotics about 6 months ago and did research on gut health and depression. I believe our diet and food are a huge part of our problem and exercise and stretching can really help you out. I will say that out of all the antidepressants I've been on, Effexor has given me the most side effects during regular dosage and tapering afterward. I had better experiences on Celexa. My main problem is that they all make me super tired, and I just want to sleep. When I was on Effexor, I took two-hour naps every day and it was the same when I was on Zoloft. I just would turn into a zombie, but not all people experience that and many people do very well on SSRIs and these drugs have saved lives. I originally went on Effexor after a major trauma happened in my life. Several years later, I felt it was time for me to try to taper so I did, and it worked so far. Slow slow slow – that's all I can say! And, if it doesn't work for you, there is no shame in taking antidepressants just make sure you are eating well, exercising and providing self-care tools too. Good luck!

Jump to this post


Replies to "Hi everyone. I tapered off Effexor, and I will share how I did it and how..."

@rachelmfree

Your post describing your withdrawal process was very helpful. I too think many doctors try to withdraw patients too quickly. Especially with antidepressants and opiates, the process must go very slowly. I want to offer the recommendation that if you live in a state where marijuana or medical marijuana is legal, that you try CBD Living Water to help with your muscle tremors and remaining anxiety. I used it during my withdrawal from Tramadol toward the end, and it worked great for me. CBD is the part of the plant that doesn't make you high, but is instead calming. The CBD Living Water is immediately available to your body and it calmed my withdrawal anxiety and muscle tremors very nicely. I don't use the CBD anymore.

I'm impressed that you have been able to taper off this antidepressant and have used the time as an opportunity to explore your internal emotional landscape and improve your eating patterns. Thanks for your post.

Gail B
Volunteer Mentor

@rachelmfree, you were so wise in the way you tapered off the Effexor. My doctor had me taper off over a 4 week period (from 75 & 37.5 mg daily) and the withdrawals have been bad. I’ve been Effexor free for 11 days now and today’s the first day I actually smiled. The dizziness and being extremely emotional have been horrendous! I do see my doctor today and will talk to her about the possibility of using CBD oil or even niacin for the anxiety. My ultimate goal is that I won’t need anything in the future but that is doubtful to me.

@gailb I am curious if you continue to use the CBD living water for anxiety/depression even after the withdrawal symptoms subsided. I am talking to my doctor about today and hoping I get the OK! BTW, today is 11 days Effexor free and the first day I’ve smiled in a while. Hopefully I’m over the bad bad withdrawal period!

@lalyfa

I am no longer using CBD Living Water, but I had an anxiety attack this morning, so I asked my husband to get some for me. It's not an addictive kind of substance. It's been several weeks since I withdrew from the Tramadol and that was the last time I used the CBD Living Water. Good luck with your doctor this afternoon.

Gail B
Volunteer Mentor

Well my doctor didn’t have much to say about the CBD helping with anxiety. To her there’s not nearly enough medical testing on its effects but she’s not against it either. She gave me a prescription (which I haven’t filled yet) for Ativan to help with the withdrawals. I wasn’t real happy with that but it’s an “only if needed” thing and only for a couple weeks. I will only take it if I feel I’m having a bad anxiety issue. Ironically I’ve had a much better day today which I’m happy about! Not much dizziness or confusion at all so hopefully I’m beginning to get over the hard hump. I am definitely going to look to see if I can get the Living Water near me. I like that it’s somethibg I can use if needed and not constant!

Ativan works but is very quickly addictive and very difficult to get off. It took me four months to get off a dose of only two mg a day but I reduced it very slowly cutting the pills with a very sharp cutter. I handled my anxiety eventually by exercise and mindfull meditation. Specifically i cycled on a recumbent tricycle on a nearbye bike trail ( roads are too dangerous.).

@gailb Gail, is this CBD for anxiety or exactly what do people use it for? Is it used with other drugs or instead of other drugs? Frankly this being a topic that I am not very knowledgeable about I have not paid full attention to it, knowing I could not contribute, so if this has been discussed before I apologize for asking.

I was on tramdalol following my knee replacement and had no idea that some people have people withdrawing from it. I just stopped taking it, but maybe I had no problem because I only took it for about a month and a half.
JK

@lalyfa I have used ativan for years, basically when I go to bed with my mind whirling around not allowing me to sleep. My usage of it is very infrequent. My doctor gave me a prescription for 10 pills and they lasted for over a year. If I have a couple of sleepless nights though I will take one because it calms my mind and allows me to fall asleep. I tried sleeping pills once but I hate that when I got up in the morning I felt like a slug.
JK